Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
I am very concerned. 8 months ago I gave birth my beautiful baby girl. This is my second child. Well I have not gone on the any contraceptives yet, me and my husband use condoms. Well on Sunday morning we had intercourse and when he pulled out we realized that the condom slipped off. A couple of hours later, less than 12 hours later I took the Norlevo tablet 2 pills as a single dose. My concern now is that I read that the tablet is not effective for woman who way more than 80kg, I currently weigh more than that. Should I be concerned about this, and should I be concerned that the pill might not even work for me?
Please let me know. I am extremely stressed out!November 9, 2015 - 6:53am
A couple of weeks ago I had sex and the condom broke. I picked up EC within 12 hours after that. Just like you did, 2 days after this I had this mini 2/3-day period. But now comes the part where I'm worrying: my period is more than a week late. Is it a good idea to get a pregnancy test? I'm very worried abouy being pregnant because that is absolutely not what I want in my life right now.
Thanks!October 15, 2015 - 4:53am
I took the Ec then had sex four days after using condom and withdrawal. Could i still be pregnant...September 16, 2015 - 11:36pm
I'm really worried. I took the morning after pill after the condom broke for the second time. Soon afterwards I went on a twelve week contraceptive injection and for a month and a half I didn't get my period which was worrying. I knew that it could happen on the injection but I still took a pregnancy test that came up negative. Anyway since then I got my period and I've been feeling really faint and dizzy. It started off heavy which is normal for me. However where it would usually last for three days mine's been on for a week and a half and it's much more painful than usual. I feel faint a lot, my vision went black at one point. I have serious back pain and I can't sleep. Please tell me this will end soon.September 14, 2015 - 5:58pm
Hi.my boyfriend and I have sex last august 17 and we have unprotected sex after 5 minutes he cum inside I took morning pill.till now August 20 I didn't get my period .do I need to worry maybe im pregnant or not.thank uAugust 20, 2015 - 1:04pm
i have a question and need opinions.August 17, 2015 - 12:31pm
ok so the day before my period, i had unprotected sex with my boyfriend, he was worried that he might have cmmed inside of me a little... so we went to the store and picked up an Emergency Contraceptive pill. i took it about 5 hours after having sex... later that evening i began cramping and the usual side effects. i went to bed and the next day i was scheduled to get my period ... i went through the whole day with period like symptoms (bloating, cramping, tiredness, etc.) but didn't get my period. i tried not to worry.. i went to bed that night and the next day after that i still haven't gotten my period. Day 3 has rolled around with missing my period so today i took a pregnancy test and it registered as negative. I am just concerned... any advice?
Hi, I just want to ask and share. I use morning after pill as an emergency pills everytime we had unprotected sex. I take the dosage of 4 pills after unprotected sex and another 4 pills after 12 hrs. I done that for about 5 times in one month since we had that much of unprotected sex. I got my last menstruation last July 3 and I was expecting to have my period on aug. 3 but till now aug. 15 I still dont have my period. I took pregnancy test last aug. 4 the result is negative. I had another test last aug. 12 but still negative. Is there any possible that I might be pregnant? Im not ready to have another baby but I cant take the normal dosage of the pills since I had a high blood pressure and head ache. hoping to share your ideas about my situation. thanks.August 15, 2015 - 1:32am
I know that this is an extremely old post but I would like to share so far awful experience with plan b. I experienced the nausea and vomiting immediately after taking it and now have had 2 periods with heavy bleeding, cramping and nausea that last 5 days and a week apart when in my usual cycle I would not even have gotten my period yet. After doing some more research I've found that this could be a side effect that lasts anywhere from 3 months to an entire year. I've also discovered that there are no research studies that have been done in the long term effects. For someone who is in the scientific field, the lack of research--even on the 3 month to 1 year scale, never mind longer term is alarming.August 13, 2015 - 3:16am
I took Plan B one step on May 8th and again on June 8th. And got my period when expected on both months. Now in July I got my period a day or two before expected and it was very light, after a day or two I got more blood and then it stopped and got brownish and pinkish blood and blood clots. Now I'm on my 9th day of my period and I don't know when it's going to stop, if anyone has gone through this can they tell my when it stopped?July 22, 2015 - 12:02pm
Hi I'm worried I might be pregnant I took my pill on the 6th July Monday and I took my pill Sunday as normal at 8am I forgot to take it the next day Monday 13th and had unprotected sex with my boyfriend and so I took the pill as normal next day Tuesday and my Monday pill after will I still get pregnant or not as haven't had sex with my boyfriend since then
KeeleyJuly 21, 2015 - 4:49pm